Alert archive / Texas / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 314, NWS Amarillo, TX

July 5, 2019Hartley County, Oldham County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at Jul 5, 2019, 5:25 PM CDT for Hartley County, Oldham County, Texas. It was in force for 71 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 5, 2019, 5:25 PM CDT (22:25 UTC)
Expired
Jul 5, 2019, 6:36 PM CDT
In force
71 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Hartley County, TX, Oldham County, TX

The radar

The Amarillo radar (KAMA), 92 km from the middle of the area, began a volume at 22:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 10.4 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2019-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 736 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2019-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -83 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
736 J/kg
Mixed-layer CIN
-308 J/kg
Mixed-layer LCL
1838 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-83 m²/s²
0-3 km storm-relative helicity
-75 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 2:57 PM CDT, 2 hours 28 minutes earlier.

Area forecast discussion, Jul 5, 2:57 PM CDT, 2 hours 28 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
257 PM CDT Fri Jul 5 2019

.SHORT TERM...This Afternoon and Tonight...

Latest analysis shows a sfc trof axis generally near the TX and NM
state line. Also, some sort of outflow induced wind shift boundary
extended from nern NM into the wrn OK Panhandle northeastward into
southwest KS. Satellite imagery shows tstms developing over the
mountains of nern NM, with a cumulus field east of that area. The
close proximity of the outflow induced sfc boundary and the weak sfc
lee trof and associated low level convergence plus continued strong
daytime heating, adequate moisture, and an unstable atmosphere will
likely result in additional shower and tstm development the
remainder of the afternoon hours into this evening. Inverted-V
atmospheric sounding profiles suggests strongest storms will be
capable of producing gusty winds approaching severe levels along
with hail up to around quarter size. Given marginal shear values
much like the past few days, storm type will mainly be of the pulse
variety. Have retained the general pop structure from previous shift
for this evening and tonight, with overall highest values in the OK
Panhandle and northwest TX Panhandle, and lowest across the far sern
TX Panhandle. Expect showers and tstms to begin diminishing late
tonight.

02

&&

.LONG TERM...Saturday through Friday...

The long term periods begin Saturday with upper ridging centered
over central OK/TX southward to the Gulf and longwave troughing over
the west coast. GFS/EC/CMC/NAM/UK all in relative agreement that
resulting southerly flow at 700mb will advect moisture northward
ahead of a disturbance Saturday afternoon/evening translating
northeast across NM into W KS. The result will likely be showers and
storms across the Panhandles, particularly western sections where
the most large scale forcing will be present. While progged MUCAPE
values are broadly in the 1500-2500 J/kg range, 0-6km shear is quite
weak at around 25 knots, with progged pre-convective hodographs
similarly showing little shear. Thus think that any severe weather
will be isolated with damaging wind the main concern given DCAPE
values of around 500-1000 J/kg. Chief concern is the threat for
locally heavy rainfall given slow storm motion vectors and pre-
convective PWAT values of around 1.25 to 1.5 inches.

Sunday brings another disturbance moving over the northwestern
Panhandles from NM, leading to more mentions of showers and storms
in the forecast. Still some disagreement on the amount of moisture
that will be available after Saturday's rain event, so have kept
mentions below likely for now.

The remainder of the forecast sees stout ridging building across the
southern Plains states eventually shifting into the Four Corners
region. Multiple triple digit highs may occur Tuesday and Wednesday
afternoons as a result. Despite the strength of this ridge,
GFS/EC/CMC depicting varying degrees of moisture trapped underneath
this feature at 700/850mb. As a result, have kept diurnal afternoon
and evening slight chances for showers and storms Wednesday through
Friday.

Ferguson

&&

.AVIATION...18Z TAFs...

For the 18Z TAFs, isold to sct showers and tstms are forecast to
develop near the NM and TX state line late this afternoon and then
move northeast across the area through the evening hours. The most
favored region for storms will be in the OK Panhandle and the
northern TX Panhandle, where VCTS was included at both KGUY and
KDHT from about 00Z to 03Z this evening. Omitted this weather
element at KAMA as the threat will be lower and confidence is also
low as to whether any storms will impact that TAF site. Another
round of showers and tstms is expected to develop across the area
after 18Z Saturday, which is just beyond this fcst cycle.

02

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                67  89  65  89  66 /  20  50  60  30  40
Beaver OK                  66  89  65  89  66 /  30  40  60  20  30
Boise City OK              64  83  60  87  62 /  40  60  70  30  40
Borger TX                  70  90  66  92  68 /  30  50  60  30  40
Boys Ranch TX              66  89  63  91  65 /  20  60  60  30  50
Canyon TX                  67  89  63  89  65 /  20  40  50  30  40
Clarendon TX               69  90  68  90  69 /  20  30  40  20  30
Dalhart TX                 63  86  60  87  61 /  30  60  70  30  40
Guymon OK                  65  87  63  89  64 /  40  50  60  20  40
Hereford TX                65  89  64  90  65 /  20  40  50  30  40
Lipscomb TX                69  91  67  91  68 /  30  40  50  30  30
Pampa TX                   67  87  65  89  66 /  20  40  50  20  40
Shamrock TX                70  91  69  92  69 /  20  30  40  20  20
Wellington TX              71  94  70  94  71 /  20  20  30  10  20

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

2/77
Hazardous weather outlook, Jul 5, 2:46 PM CDT, 2 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
246 PM CDT Fri Jul 5 2019

OKZ001>003-TXZ001>020-317-060900-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
246 PM CDT Fri Jul 5 2019

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Isolated to scattered thunderstorms are expected this afternoon
and tonight across mainly the northwestern half of the Combined
Texas and Oklahoma Panhandles. A few storms will have the
potential to become strong to marginally severe, with winds
gusting to around 65 mph and hail up to the size of quarters as the
main hazards. In addition, the strongest, slow moving storms will
be capable of producing heavy rainfall, which may lead to
localized flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Thunderstorms will be possible across most of the Texas and
Oklahoma Panhandles mainly during the afternoon and evening hours
Saturday through Sunday. Some storms will have the potential to
become strong, with perhaps one or two marginally severe storms,
with gusty winds and small hail being the primary hazards. In
addition, the strongest, slow moving storms will be capable of
producing heavy rainfall, which may lead to localized flooding or
flash flooding.

Isolated afternoon and evening thunderstorms may develop
Wednesday and Thursday across the Panhandles. At this time, the
risk for widespread severe storms is low.

.SPOTTER INFORMATION STATEMENT...

Limited spotter activation may become necessary late this afternoon
and this evening.

In the hours before

Special weather statement, Jul 5, 3:40 PM CDT, 1 hour 45 minutes before
Special Weather Statement
National Weather Service Amarillo TX
340 PM CDT Fri Jul 5 2019

TXZ006-052115-
Hartley TX-
340 PM CDT Fri Jul 5 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HARTLEY COUNTY UNTIL
415 PM CDT...

At 340 PM CDT, Doppler radar was tracking a strong thunderstorm 16
miles northeast of Romero, or 16 miles southwest of Dalhart. This
storm was nearly stationary.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Dalhart and Hartley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3590 10289 3606 10267 3605 10227 3580 10245
      3571 10274
TIME...MOT...LOC 2040Z 238DEG 3KT 3586 10269

LG
Special weather statement, Jul 5, 4:50 PM CDT, 35 minutes before
Special Weather Statement
National Weather Service Amarillo TX
450 PM CDT Fri Jul 5 2019

TXZ011-052215-
Oldham TX-
450 PM CDT Fri Jul 5 2019

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN OLDHAM COUNTY UNTIL 515
PM CDT...

At 450 PM CDT, Doppler radar was tracking a strong thunderstorm 16
miles southeast of Nara Visa, moving northwest at 10 mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of western Oldham
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3562 10304 3562 10269 3532 10261 3524 10304
TIME...MOT...LOC 2150Z 151DEG 10KT 3544 10290

LG
Special weather statement, Jul 5, 5:07 PM CDT, 18 minutes before
Special Weather Statement
National Weather Service Amarillo TX
507 PM CDT Fri Jul 5 2019

TXZ011-052230-
Oldham TX-
507 PM CDT Fri Jul 5 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN OLDHAM COUNTY UNTIL
530 PM CDT...

At 507 PM CDT, Doppler radar was tracking a strong thunderstorm 16
miles southeast of Nara Visa, moving north at 5 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northwestern Oldham
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3562 10304 3562 10271 3532 10276 3529 10304
TIME...MOT...LOC 2207Z 158DEG 6KT 3542 10292

LG
Special weather statement, Jul 5, 5:17 PM CDT, 8 minutes before
Special Weather Statement
National Weather Service Amarillo TX
517 PM CDT Fri Jul 5 2019

TXZ006-052245-
Hartley TX-
517 PM CDT Fri Jul 5 2019

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN HARTLEY COUNTY UNTIL 545
PM CDT...

At 517 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Romero, or 15 miles east of Nara Visa. This storm
was nearly stationary.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of western Hartley
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3600 10270 3564 10253 3562 10267 3563 10270
      3562 10286 3569 10296
TIME...MOT...LOC 2217Z 235DEG 4KT 3566 10283

LG

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 7:19 PM CDTSpecial Weather StatementAMAOldham26 min
Jul 4, 8:00 PM CDTSpecial Weather StatementAMAOldham30 min
Jul 4, 8:25 PM CDTSpecial Weather StatementAMAOldham35 min
Jul 5, 3:40 PM CDTSpecial Weather StatementAMAHartley35 min
Jul 5, 4:50 PM CDTSpecial Weather StatementAMAOldham25 min
Jul 5, 5:07 PM CDTSpecial Weather StatementAMAOldham23 min
Jul 5, 5:17 PM CDTSpecial Weather StatementAMAHartley28 min
Jul 5, 6:00 PM CDTAreal Flood AdvisoryAMAHartley, Oldham2 hr
Jul 5, 6:33 PM CDTSevere Thunderstorm WarningAMADallam87 min
Jul 5, 5:31 PM CDTSpecial Weather StatementAMACimarron29 min
Jul 5, 6:01 PM CDTSpecial Weather StatementAMACimarron29 min
Jul 5, 6:22 PM CDTSpecial Weather StatementAMACimarron23 min

Nearby

Severe Thunderstorm Warnings in Texas, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.